Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 169, NWS Jackson, MS

May 22, 20184 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 22, 2018, 2:21 PM CDT for 4 counties in Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 2:21 PM CDT (19:21 UTC)
Expired
May 22, 2018, 3:00 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Copiah County, MS, Franklin County, MS, Jefferson County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 93 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WUUS54 KJAN 221921
SVRJAN
MSC029-037-063-085-222000-
/O.NEW.KJAN.SV.W.0169.180522T1921Z-180522T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
221 PM CDT TUE MAY 22 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in south central Mississippi...
  Southeastern Jefferson County in southwestern Mississippi...
  Northeastern Franklin County in southwestern Mississippi...
  Southwestern Copiah County in central Mississippi...

* Until 300 PM CDT.

* At 221 PM CDT, a severe thunderstorm was located near Brookhaven,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brookhaven, Wesson, Enterprise, Union Church, Caseyville, Mccall
  Creek, West Lincoln, Allen, Vaughn, Loyd Star, Pleasant Hill,
  Center Point, Martinsville and Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3138 9068 3151 9079 3171 9085 3181 9058
      3182 9031 3162 9025 3150 9025
TIME...MOT...LOC 1921Z 248DEG 17KT 3156 9050 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
555 
WWUS54 KJAN 221940
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
240 PM CDT TUE MAY 22 2018

MSC037-063-221950-
/O.CAN.KJAN.SV.W.0169.000000T0000Z-180522T2000Z/
Jefferson MS-Franklin MS-
240 PM CDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3161 9063 3161 9074 3172 9074 3178 9057
      3171 9039 3159 9028 3141 9063
TIME...MOT...LOC 1940Z 248DEG 17KT 3159 9040 

$$

MSC029-085-222000-
/O.CON.KJAN.SV.W.0169.000000T0000Z-180522T2000Z/
Lincoln MS-Copiah MS-
240 PM CDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN LINCOLN AND SOUTHWESTERN COPIAH COUNTIES...

At 240 PM CDT, a severe thunderstorm was located over Brookhaven,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brookhaven, Wesson, Loyd Star, Caseyville, West Lincoln, Allen and
Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3161 9063 3161 9074 3172 9074 3178 9057
      3171 9039 3159 9028 3141 9063
TIME...MOT...LOC 1940Z 248DEG 17KT 3159 9040 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
522 
WWUS54 KJAN 221951
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
251 PM CDT TUE MAY 22 2018

MSC029-085-222000-
/O.EXP.KJAN.SV.W.0169.000000T0000Z-180522T2000Z/
Lincoln MS-Copiah MS-
251 PM CDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN AND
SOUTHWESTERN COPIAH COUNTIES WILL EXPIRE AT 300 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3161 9063 3161 9074 3172 9074 3178 9057
      3171 9039 3159 9028 3141 9063
TIME...MOT...LOC 1950Z 248DEG 17KT 3160 9036 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:10 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 22, 1:10 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
110 PM CDT Tue May 22 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

As expected, VFR categories are being observed at sites across
the region early this afternoon. With scattered convection once
again expected to slowly move across the ArkLaMiss from early
afternoon through early this evening, a brief bout of MVFR/IFR
ceilings and/or visibilities will again be possible if observed
on-station. This activity will dissipate during the evening hours.
Winds will be light northerly. As we push into 10z expect some
areas of ifr/mvfr ceilings which will lift by 15z./17/

&&

.DISCUSSION...
Current forecast appears to be on track for convection to develop
mainly during the afternoon and decrease during the evening hours.
Latest 12z sounding produced a chance category for microburst
potential. It had the following parameters SB Cape of 3970, LI
-10, Low level Lapse rate 9C, and pwats 1.7 inches. So isolated
strong to possibly severe storms will be possible with gusty winds
being the primary concern. Also with the pwats around 1.7 inches
and weak flow aloft locally heavy downpours in slow moving storms
will also be possible. Otherwise the current forecast for highs in
the upper 80s to around 90 still looks reasonable./17/

Prior discussion below:

Today and Tonight:

Look for much of the same, as in recent days, across the forecast
area today. With plenty of moisture encompassing the region,
precipitable H2O values still meandering around 1.75 inches,
coupled with weak troughing nearby aloft, and highs again warming
to around 90, scattered showers and storms will again begin
developing across the forecast area around noon today. Convection
is expected to be at its peak between 3-6 PM, and is expected to
begin to dissipate after sunset this evening as daytime heating
wanes.

Once again a few strong storms, and perhaps an isolated storm or two
reaching severe limits, cannot be ruled out during this time.  Gusty
winds will be the primary concern with these storms, but some storms
containing mainly small hail can't be ruled out.  Frequent lightning
strikes are expected with all storms.  Also, due to continued weak
flow across the region, convection will be slow-moving and could
produce some high rainfall rates in a short amount of time.  This
could result in the ponding of water on roads and in low-lying, poor
drainage areas. If multiple slow-moving storms repeatedly traverse
the same locales, some localized flash flooding will also be
possible.  Due to the overall scattered nature of convection and low-
end confidence in severe storms, I'll maintain a clear HWO on this
morning's package.

Again, convection will likely linger a few hours into the tonight
period.  It will gradually dissipate during this time due to the
loss of heating.  With partly cloudy skies expected tonight,
conditions will continue to be humid as lows only fall into the
upper 60s to lower 70s. /19/

Wednesday through Monday:

Signs are pointing to a very wet forecast for Memorial Day Weekend
as moisture increases in association with an an upper level
trough axis over the Lower MS Valley region. Potential tropical
low formation in the Gulf of Mexico later this week is getting the
most attention in the forecast, but weather impacts will
most likely be the same in the ArkLaMiss regardless of TC
development with heavy rainfall the primary concern.

For Wed-Fri, expect the current early summer-like weather regime
to continue - very warm, humid and unstable conditions leading to
more aftn/evng storms, some of which will be strong to marginally
severe. Going into the weekend, confidence is fairly high that
greater influence and lift from a deepening upper trough/low will
support increased shower/tstm chances with less diurnal
influence. Given the persistent nature of this feature and
precipitable water values increasing to above two inches, we
could eventually see heavy rainfall/flooding concerns develop.

Heavy rain/flooding concerns would become more enhanced on a
smaller scale somewhere in the region if a warmer core system were
to develop, but trying to forecast such a scenario at this time
frame is extraordinarily difficult. What we can say is that the
synoptic pattern with upper ridge axes near the South Atlantic
coastline and Southern Plains would support persistent lift and
moisture transport over the Lower MS Valley and at least a
general threat for heavy rainfall. Will hold off for now on the
mention of flooding in the HWO, but it will be something to
consider if trends continue. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  90  70  88 /  38  24  37  26
Meridian      68  89  69  89 /  33  24  33  30
Vicksburg     69  89  70  89 /  23  22  41  21
Hattiesburg   69  89  68  87 /  53  36  51  32
Natchez       69  88  70  88 /  26  29  53  20
Greenville    71  88  71  89 /  28  16  28  17
Greenwood     70  89  70  90 /  25  17  25  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17
Hazardous weather outlook, May 22, 4:38 AM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
438 AM CDT Tue May 22 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
438 AM CDT Tue May 22 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:18 PM CDTSpecial Weather StatementJANRankin27 min
May 22, 3:54 PM CDTSpecial Weather StatementJANSimpson66 min
May 22, 4:05 PM CDTSevere Thunderstorm WarningJANSimpson29 min
May 22, 4:27 PM CDTSpecial Weather StatementJANClaiborne33 min
May 22, 4:31 PM CDTSpecial Weather StatementJANWarren29 min
May 22, 4:57 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren48 min
May 22, 5:04 PM CDTSpecial Weather StatementJANWarren26 min
May 22, 5:07 PM CDTFlash Flood WarningJANWarren2 hr
May 22, 5:25 PM CDTSpecial Weather StatementJANForrest, Lamar35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.